PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of heartHeartVisit this articleSubmit a manuscriptReceive email alertsContact usBMJ
 
Heart. 2007 December; 93(12): 1499.
PMCID: PMC2095740

ECG findings in fatal flecainide intoxication

A 32‐year‐old man called an ambulance because of rapidly worsening nausea and dyspnoea. When contacted he was precomatous and no clear history could be taken. Patient records showed that he was taking flecainide 200 mg and bisoprolol 5 mg daily for atrial fibrillation. In the emergency room, his systolic blood pressure was low (70–85 mm Hg) and his pulse was irregular (panel A). Echocardiography showed no specific acute abnormalities, but the ECG was typical for flecainide intoxication. The condition worsened rapidly. A temporary pacemaker was introduced, but a 2:1 block was observed already with a pacing rate of 70–80 bpm (panel B). Despite a trial with extracorporeal life support the patient died a few hours later. The flecainide concentration turned out to be very high—8.4 μmol/l (therapeutic level 0.4–2.1).

The therapeutic window for flecainide is narrow and fatal intoxications can occur accidentally with a few extra pills, especially in elderly subjects.subjects.

figure ht108480.f1
figure ht108480.f2

Articles from Heart are provided here courtesy of BMJ Group